Interactions with prescription medications are a matter of interest to consumers taking coenzymeQ10 (CoQ10). In particular, questions on potential interactions with blood-thinning drugs such as Warfarin (Coumadin®) frequently arise.
Blood-thinning medicines, also known as anti-coagulants, are used to treat blood clots and lower the chance of blood clots forming in the body. Anyone taking a blood-thinning drug must be closely monitored by a physician and have regular blood tests performed to check the body’s specific response to the medication and to measure how quickly blood clots. This test is known as an INR (International Normalized Ratio) test and is used by physicians to adjust medication dosage and keep the INR within the target range.
There are several factors that can cause fluctuations in the body’s response to Warfarin, including dietary changes, especially Vitamin K intake, co-administration of other prescription or OTC drugs and genetics (CYP2C9 genetic polymorphisms).1
People taking Coumadin (or any prescription blood thinner) are routinely advised that some foods, beverages, herbs and dietary supplements can interact with the medication, affecting treatment response and dose.2 For example, too much Vitamin K, which is found in leafy, green vegetables, can lower the effect of blood-thinning drugs. While CoQ10 or Kaneka Ubiquinol can be safely used with blood-thinning medication, it is important to tell your physician that you are taking CoQ10/Kaneka Ubiquinol or any other dietary supplement. Also, if you are taking blood-thinning medication, talk to your physician before making any changes to your diet, including adding CoQ10, Kaneka Ubiquinol or any dietary supplement.
The literature published on Warfarin interactions with CoQ10 reflects the complexity of managing anti-coagulant therapy. It has been reported, based on individual case reports, that CoQ10 may be associated with a decrease in the effect of Coumadin.3,4 Other case studies involving closely monitored patients on Coumadin specifically noted no interactions with CoQ10.4 A well designed, double-blind, placebo-controlled study conducted to assess the effect of CoQ10 on Warfarin also showed no effect.5 One expert in the field is of the opinion that, "there is no convincing evidence at the present time to indicate that any food or nutrient (other than Vitamin K) interacts significantly with Warfarin” and that, "further controlled studies should be conducted to determine if actual interaction potentials exist."1
Maintaining the therapeutic range of anti-coagulant drugs and the stability of an individual’s response is an ongoing clinical process. Changes in blood levels of Warfarin or INR can be due to a number of factors. Patients taking a blood-thinning drug must be closely monitored by the prescribing physician through regular blood tests.
1Greenblatt DJ, von Moltke LL. Interaction of warfarin with drugs, natural substances, and foods. J Clin Pharmacol. 2005 Feb;45(2):127-32.
2Daily Med Prescribing Information for Coumadin®. Sourced on October 17, 2013. http://dailymed.nlm.nih.gov/dailymed/archives/fdaDrugInfo.cfm?archiveid=...
3Spigset O. Reduced effect of warfarin caused by ubidecarenone. Lancet. 1994 Nov 12;344(8933):1372-3.
4Landbo C, Almdal TP. [Interaction between warfarin and coenzyme Q10]. Ugeskr Laeger. 1998 May 25;160(22):3226-7. [Article in Danish]
5Langsjoen PH, Langsjoen AM. Supplemental ubiquinol in patients with advanced congestive heart failure. Biofactors. 2008;32(1-4):119-28.
6Engelsen J, Nielsen JD, Winther K. Effect of coenzyme Q10 and Ginkgo biloba on warfarin dosage in stable, long-term warfarin treated outpatients. A randomised, double blind, placebo-crossover trial. Thromb Haemost. 2002 Jun;87(6):1075-6.